Opioid overdose combined with possible xylazine toxicity: A case report and literature review

JEM reports Pub Date : 2026-03-01 Epub Date: 2026-02-12 DOI:10.1016/j.jemrpt.2026.100215
Christopher Colbert, Kevin Trembley, Wesley Eilbert
{"title":"Opioid overdose combined with possible xylazine toxicity: A case report and literature review","authors":"Christopher Colbert,&nbsp;Kevin Trembley,&nbsp;Wesley Eilbert","doi":"10.1016/j.jemrpt.2026.100215","DOIUrl":null,"url":null,"abstract":"<div><h3>Background</h3><div>Xylazine, a sedative used in veterinary medicine, has been increasingly used as an adulterant in illicit drugs in the United States, most commonly opioids. Xylazine has unique clinical effects that often change the presentation of opioid overdose.</div></div><div><h3>Case report</h3><div>A 48-year-old man presented to the emergency department with history and physical examination findings consistent with an opioid overdose. However, he had an otherwise unexplained sinus bradycardia minimally responsive to atropine and minimal improvement of his mental status with naloxone. The patient was treated for presumed xylazine toxicity.</div></div><div><h3>Why should an emergency physician be aware of this?</h3><div>Xylazine has unique clinical effects that can change the typical presentation of opioid overdose. Knowledge of xylazine’s clinical effects is necessary to identify its presence and help guide management in associated overdoses.</div></div>","PeriodicalId":73546,"journal":{"name":"JEM reports","volume":"5 1","pages":"Article 100215"},"PeriodicalIF":0.0000,"publicationDate":"2026-03-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"JEM reports","FirstCategoryId":"1085","ListUrlMain":"https://www.sciencedirect.com/science/article/pii/S2773232026000118","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/2/12 0:00:00","PubModel":"Epub","JCR":"","JCRName":"","Score":null,"Total":0}
引用次数: 0

Abstract

Background

Xylazine, a sedative used in veterinary medicine, has been increasingly used as an adulterant in illicit drugs in the United States, most commonly opioids. Xylazine has unique clinical effects that often change the presentation of opioid overdose.

Case report

A 48-year-old man presented to the emergency department with history and physical examination findings consistent with an opioid overdose. However, he had an otherwise unexplained sinus bradycardia minimally responsive to atropine and minimal improvement of his mental status with naloxone. The patient was treated for presumed xylazine toxicity.

Why should an emergency physician be aware of this?

Xylazine has unique clinical effects that can change the typical presentation of opioid overdose. Knowledge of xylazine’s clinical effects is necessary to identify its presence and help guide management in associated overdoses.
阿片类药物过量合并可能的噻嗪毒性:1例报告并文献复习
背景:在美国,用于兽药的镇静剂xylazine越来越多地被用作非法药物的掺假剂,最常见的是阿片类药物。噻嗪具有独特的临床效果,经常改变阿片类药物过量的表现。病例报告:一名48岁男性,病史和体格检查结果与阿片类药物过量一致。然而,他有其他原因不明的窦性心动过缓,对阿托品反应最小,纳洛酮对他的精神状态改善甚微。该患者因推测为噻嗪中毒而接受治疗。急诊医生为什么要意识到这一点?噻嗪具有独特的临床效果,可以改变阿片类药物过量的典型表现。了解噻嗪的临床作用是必要的,以确定其存在,并帮助指导管理相关的过量用药。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
JEM reports
JEM reports Emergency Medicine
自引率
0.00%
发文量
0
审稿时长
54 days
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书